Alert archive / Montana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 28, NWS Great Falls, MT

July 4, 2020Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 4, 2020, 6:05 PM MDT for Fergus County, Montana. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2020, 6:05 PM MDT (00:05 UTC)
Expired
Jul 4, 2020, 6:45 PM MDT
In force
40 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Fergus County, MT

The radar

The Billings radar (KBLX), 164 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 6:10 PM MDTHAIL 0.73 Ne Hilger, MT
Jul 4, 6:18 PM MDTTSTM WND GST 561 E Roy, MTAWOS STATION K1OM OSCAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2020-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2020-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
2545 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

732 
WUUS55 KTFX 050005
SVRTFX
MTC027-050045-
/O.NEW.KTFX.SV.W.0028.200705T0005Z-200705T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
605 PM MDT Sat Jul 4 2020

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Central Fergus County in central Montana...

* Until 645 PM MDT.

* At 603 PM MDT, a severe thunderstorm was located 14 miles west of
  Roy, or 19 miles northeast of Lewistown, moving east at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated. Earlier this evening, this storm brought 
          quarter-sized hail near Stanford.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Roy, Fergus and Christina. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Great Falls.

&&

LAT...LON 4727 10871 4724 10873 4722 10935 4740 10939
      4751 10871 4727 10867
TIME...MOT...LOC 0003Z 262DEG 24KT 4733 10926 

HAIL...1.00IN
WIND...<50MPH
 
$$

mpj
2 follow-up statements
874 
WWUS55 KTFX 050029
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
629 PM MDT Sat Jul 4 2020

MTC027-050045-
/O.CON.KTFX.SV.W.0028.000000T0000Z-200705T0045Z/
Fergus MT-
629 PM MDT Sat Jul 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR EAST CENTRAL FERGUS COUNTY...

At 629 PM MDT, a severe thunderstorm was located over Roy, or 28
miles northeast of Lewistown, moving east at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Roy and Fergus. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Great Falls.

&&

LAT...LON 4727 10871 4724 10873 4724 10920 4741 10924
      4751 10871 4727 10867
TIME...MOT...LOC 0029Z 262DEG 24KT 4735 10900 

HAIL...1.00IN
WIND...<50MPH
 
$$

mpj
592 
WWUS55 KTFX 050043
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
643 PM MDT Sat Jul 4 2020

MTC027-050053-
/O.EXP.KTFX.SV.W.0028.000000T0000Z-200705T0045Z/
Fergus MT-
643 PM MDT Sat Jul 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FERGUS COUNTY
WILL EXPIRE AT 645 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4727 10871 4724 10873 4724 10920 4741 10924
      4751 10871 4727 10867
TIME...MOT...LOC 0043Z 262DEG 24KT 4736 10893 

$$

mpj

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:02 PM MDT, 3 minutes earlier.

Area forecast discussion, Jul 4, 6:02 PM MDT, 3 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
602 PM MDT Sat Jul 4 2020

...AVIATION SECTION UPDATED...

.SYNOPSIS...

Showers and thunderstorms developing this afternoon over Southwest
Montana, will become more widespread across much of central Montana
this evening. Some of these thunderstorms may produce locally heavy
rain, large hail, and damaging winds. Skies clear overnight with
fair and cooler weather Sunday and Monday. The next round of
widespread showers and thunderstorms arrives Tuesday afternoon
into Wednesday.

&&

.DISCUSSION...

Satellite and radar imagery show numerous showers beginning to
develop over Southwest Montana as of about 1pm. At surface, we
note dewpoint temperatures in the low to mid 50s across the
region, and a light easterly wind across the Judith Basin into
southern portions of the Rocky Mountain Front. Mesoanalysis
reveals CAPE near or in excess of 2000 J/kg, with effective shear
exceeding 40 kts. Collectively, these ingredients highlight a
quickly destabilizing atmosphere. The timing of these developing
storms appears completely consistent with the suite of short term
convection allowing model guidance. Thus, expectations for a busy
afternoon and evening of convection remains on track. Independence
Day recreation and evening festivities are likely to be
interrupted by widespread showers and thunderstorms. Some of these
thunderstorms are expected to become strong to severe. The
stronger storms will be capable of producing large hail and
damaging wind gusts. Those outdoors should keep in mind this
potential for hazardous thunderstorms and have a plan to seek
shelter should a storm move near their location.

Individual storms will move from southwest to northeast at 30 to
40 mph. Training of storms is possible, producing some potential
for localized street flooding. Overall this activity will move
away to the east overnight. Generally fair and slightly cooler
weather follows on Sunday, although a few ordinary thunderstorms
will be possible over far Southwest MT Sunday afternoon. -PN

Monday through next Saturday...an unsettled and active pattern
will continue across the Northern Rockies for much of the upcoming
work week, with transient ridging moving across the region near
the end of the work week to bring a period of drier weather. High
temperatures to start the period will be near to slightly below
climatological norms, with most areas climbing above normal by the
end of the work week and into the weekend. An upper level trough
lifting northeast within southwesterly flow Tuesday through
Tuesday night will bring the next best shot at showers and
thunderstorms, especially to Central and North Central Montana.
- Moldan

&&

.AVIATION...
Updated 600 PM MDT Sat Jul 4 2020 (00Z TAF Period)

Showers/thunderstorms are currently situated over much of the region
with the most robust activity north and east of KLWT. Some storms
will continue to produce strong wind gusts, hail, and downpours of
rain. MVFR conditions and mountains obscuration can be expected
during periods of precipitation. Most shower/storm activity should
end by 6Z but may persist longer for KLWT. Scattered showers and
perhaps a thunderstorm may return to the southwest terminal sunday
afternoon. RCG

NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing
runway closure.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  76  50  80 /  50  10  10  20
CTB  46  73  47  78 /  30   0   0  10
HLN  51  78  51  81 /  60  20  20  30
BZN  49  78  48  82 /  50  30  20  30
WYS  42  74  41  77 /  30  20  10  10
DLN  47  77  47  80 /  40  20  20  20
HVR  54  78  53  84 /  50  10   0  10
LWT  51  72  50  76 /  80  20  30  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 4, 5:39 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Great Falls MT
539 PM MDT Sat Jul 4 2020

MTZ012-049-050015-
Cascade-Eastern Teton-
539 PM MDT Sat Jul 4 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL TETON AND
NORTHWESTERN CASCADE COUNTIES...

At 538 PM MDT, a strong thunderstorm was located near Fairfield, or
19 miles southeast of Choteau, moving northeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Fairfield and Sun River.

This includes the following highways...
 Highway 200 between mile markers 138 and 139.
 Highway 89 between mile markers 9 and 25, and near mile marker 8.

When thunder roars, go indoors!

LAT...LON 4750 11204 4758 11204 4764 11198 4771 11185
      4753 11167
TIME...MOT...LOC 2338Z 239DEG 17KT 4756 11198

JAF
Special weather statement, Jul 4, 5:53 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
553 PM MDT Sat Jul 4 2020

MTZ013-050030-
Chouteau-
553 PM MDT Sat Jul 4 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CHOUTEAU COUNTY...

At 552 PM MDT, a strong thunderstorm was located 16 miles west of Big
Sandy, moving east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Virgelle and Kenilworth.

This includes Highway 87 between mile markers 56 and 76.

When thunder roars, go indoors!

LAT...LON 4800 11057 4820 11059 4830 11020 4793 11010
TIME...MOT...LOC 2352Z 267DEG 26KT 4808 11045

JAF
Local storm report, Jul 4, 5:55 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
555 PM MDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             STANFORD                47.15N 110.22W
07/04/2020  E0.70 INCH       JUDITH BASIN       MT   PUBLIC

            SOCIAL MEDIA.

&&

ML
Special weather statement, Jul 4, 5:58 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Great Falls MT
558 PM MDT Sat Jul 4 2020

MTZ013-044-045-050030-
Chouteau-Liberty-Toole-
558 PM MDT Sat Jul 4 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LIBERTY...SOUTHEASTERN
TOOLE AND NORTHWESTERN CHOUTEAU COUNTIES...

At 557 PM MDT, a strong thunderstorm was located 12 miles north of
The Knees, or 25 miles southwest of Chester, moving northeast at 25
mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lothair and Tiber Dam.

This includes Highway 2 between mile markers 309 and 316.

When thunder roars, go indoors!

LAT...LON 4807 11127 4825 11141 4857 11117 4825 11077
TIME...MOT...LOC 2357Z 214DEG 21KT 4820 11127

JAF
Local storm report, Jul 4, 5:59 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
559 PM MDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             STANFORD                47.15N 110.22W
07/04/2020  M1.00 INCH       JUDITH BASIN       MT   PUBLIC

            PICTURE VIA TWITTER OF HAILSTONE NEXT TO
            QUARTER.

&&

ML
Special weather statement, Jul 4, 6:04 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Great Falls MT
604 PM MDT Sat Jul 4 2020

MTZ013-044>046-049-050030-
Chouteau-Liberty-Eastern Teton-Eastern Pondera-Toole-
604 PM MDT Sat Jul 4 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PONDERA...
SOUTHWESTERN LIBERTY...SOUTHEASTERN TOOLE...EAST CENTRAL TETON AND
WESTERN CHOUTEAU COUNTIES...

At 603 PM MDT, a strong thunderstorm was located 9 miles northeast of
Dutton, or 24 miles southeast of Conrad, moving northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
The Knees.

When thunder roars, go indoors!

LAT...LON 4786 11149 4789 11163 4804 11174 4815 11162
      4825 11144 4794 11116
TIME...MOT...LOC 0003Z 233DEG 24KT 4794 11156

JAF

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:04 PM MDTSpecial Weather StatementTFX26 min
Jul 4, 6:16 PM MDTSpecial Weather StatementTFXHill29 min
Jul 4, 6:53 PM MDTSpecial Weather StatementTFXBlaine22 min
Jul 4, 6:56 PM MDTSpecial Weather StatementTFXPhillips19 min
Jul 4, 7:00 PM MDTSpecial Weather StatementTFXBlaine30 min
Jul 4, 7:33 PM MDTSpecial Weather StatementTFXToole27 min
Jul 4, 8:11 PM MDTSpecial Weather StatementTFXLiberty34 min
Jul 5, 5:05 PM MDTSpecial Weather StatementTFXGallatin25 min
Jul 5, 5:24 PM MDTSpecial Weather StatementTFXBroadwater51 min

Nearby

Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.